Tornadoes · United States · New York · 2025
EF1 tornado, Clark Mills to Franklin Spgs, New York, June 22, 2025
From Clark Mills to Franklin Spgs, this EF1 tornado ran 4.7 miles across Oneida County on June 22, 2025, touching down at 3:59 AM EDT and reaching 450 yards wide. It killed nobody, and did $125,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 22, 2025
- Touchdown
- 3:59 AM EDT (07:59 UTC)
- Lifted
- 4:10 AM EDT (08:10 UTC)
- On the ground
- 11 minutes
- Path length
- 4.7 miles (7.6 km)
- Path width
- 450 yards (411 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- County
- Oneida County
- Touchdown point
- 43.090, -75.440
- Lift-off point
- 43.032, -75.393
- Record number
- 2506220159-01
The damage survey
50 damage points were recorded along this path by NWS BGM, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Very large uproot, at least 2 ft diameter
- Missile in ground with additional one behind and to the side
- Multiple directions snaps and uproots. One destroying end of residence, causing a fatality.
- Primarily southwest-facing uproots on residences
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A mesoscale convective system (MCS) dropped southward across Central NY from eastern Ontario, moving into an environment with plenty of moisture and instability during the early morning hours. This complex of thunderstorms started to bow out and produced widespread damaging wind gusts and heavy rain. A couple of small kinks along the leading edge of the line of storms did result in two EF-1 tornadoes spinning up before daybreak in Oneida County. Unfortunately one of the tornadoes resulted in 3 fatalities in Clark Mills, NY.
A deadly pre-dawn tornado spun up at a kink in a line of severe thunderstorms in Clark Mills. Numerous trees were uprooted or snapped, with many of them on structures. Three homes were sliced or crushed by trees. Two residents were killed in one of the heavily-damaged homes, and a third fatality occurred on the crushed end of another residence. The tornado quickly became intense while traveling southwest |initially, and destroyed a historic grist mill along Oriskany Creek. The tornado then became absorbed into the southward motion of the line of thunderstorms, traveling along Kirkland Avenue before ending. While there was this focused corridor of convergent enhanced EF1 tornado damage, other scattered tree damage could be found throughout the area associated with damaging winds up to 70 mph from the line of severe storms.
A pre-dawn line of severe thunderstorms dropped south across the county. Rotation occurred in a kink in the line of storms, generating an EF1 tornado from just south of Westmoreland, through the western edge of the Hamilton College Campus, to near|Clinton. Numerous trees were uprooted or snapped, and a farm sustained significant damage to its silo and outbuildings. Debris from the farm was lofted at least 1000 feet across the field, with some of it impaling the ground as debris missiles. While there was this focused corridor of convergent enhanced EF1 tornado damage, other scattered tree damage could be found throughout the area associated with damaging winds up to 70 mph from the line of severe storms.
The deaths
3 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 50 | F | Mobile/Trailer Home | Direct |
| 6 | F | Permanent Home | Direct |
| 6 | F | Permanent Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the tornado touched down at Jun 22, 1:29 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 1:29 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
129 AM EDT Sun Jun 22 2025
.SYNOPSIS...
Overnight strong to severe storms are possible mainly for the
Central New York areas going into early Sunday. The first true
taste of summer arrives today and into next week with day time
highs rising into the 90s and increasing humidity levels.
&&
.NEAR TERM /THROUGH MONDAY/...
100 AM Update..
The MCS continues to evolve north of the area, starting to bow
and move southward. Contrary to guidance, where half of
solutions favor a more eastward track, as well as the upper
level ridge that was attempting to keep this MCS on an eastward
track, it seems that strong to severe storms can be expected
for areas mainly east of I-81, but very well could extend into
all of Central NY. The biggest threat overnight will be strong
to damaging winds. These storms will likely taper off getting
closer to the NY-PA state border.
For tomorrow, elevated CAPE values will be drastically
increasing late tonight into early Sunday morning, and
eventually becoming surface based. By 5 AM this morning,
guidance shows MUCAPE of up to 2500 J/kg coming into the NW half
of our CWA, and by 8 AM that increases to 3500 J/kg as mid
level lapse rates approach 8 C/km in the EML environment. If
any storms can get going in this environment they could have
extremely high storm tops, reaching 50k ft or higher. DCAPE
values also reach 850 J/kg, so despite a minor low level stable
layer, if the winds can break through this, storms could
certainly produce isolated damaging winds as well.
Heading into late morning and the afternoon it is looking hot
and muggy with 500 mb heights getting up near 598 dm which is
anomalously high. Dry air above the mixed layer may help limit
dew points to the upper 60s and low 70s but if dry air does not
mix in or evapotranspiration is able to keep up with mixing, dew
points may be in the low to mid 70s. Highs today push into the
upper 80s to mid 90s so widespread head indices of 100+ are
likely. Limiting factors to the heat is that forecast soundings
do have weak capping. In previous similar set ups with very
strong ridging and high heat and humidity, showers and
thunderstorms were able to form in the late morning and early
afternoon and that ended up dropping temperatures before they
were able to get as warm as forecast so that could occur again.
Heat Advisories continue, and we will see peak heat indices
between about 95 to 104 degrees late this afternoon. There
seems to be no need to upgrade any zones to extreme heat
warnings for Sunday at this time...especially due to the
uncertainty with clouds and pop up showers and storms mentioned
above.
Monday will be hotter, with the strong ridge building overhead,
and heat indices up to 104 expected. Heat Advisories will
continue going into the Short Term Discussion.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
130 AM Update...
Strong ridging remains in place for the short term with 500 mb
heights up around 595 t0 598 dm. With the jet stream back to the
north and weaker flow over our region along with a stout
subsidence inversion, showers and thunderstorms will have a
tough time forming in the afternoons despite plenty of heat and
humidity. Still an isolated thunderstorm cant be ruled out
Tuesday afternoon as there is still 2000 to 3000 J/kg of CAPE.
Mountains and terrain could provide just enough lift to break
through the strong capping but confidence was too low at this
time to add chances of precip to the Catskills or Poconos on
Tuesday. Wednesday will have the ridge slowly beginning to
flatten with weaker capping. There is a better chance at
afternoon thunderstorms, especially for the Southern Tier and
northward as the northern edge of the ridge shifts back south.
Day time highs Tuesday will likely push into the mid to upper
90s with dew points in the upper 60s to low 70s. Dry air in the
subsidence inversion may mix in so that could help lower dew
points a bit in the afternoon but it will still be very hot.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
130 AM Update...
The long term is looking fairly active as the ridge flattens
out and we end up on the north edge of the ridge through the end
of the week. This will put us into the "Ring of Fire" with
frequent shortwaves and convective complexes moving through.
Chances of precipitation were kept high, especially in the
afternoons and evenings when there is plenty of CAPE. As of now
forecast soundings and ensembles dont show great probability of
shear greater than 30 knots along with greater than 1000 J/kg of
SBCAPE but still ensemble means for 0-6 km shear are around 15
to 25 which is good enough for a stronger storm or two each
afternoon. Precipitable water values Thursday onward are high
and reside over 1.5 inches Thursday through Saturday so flash
flooding will be a concern.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
110 AM Update...
VFR TAFs are expected most of the time at all terminals over
the next 24 hours, except SYR and RME, where they could see
brief MVFR ceilings in the morning through early afternoon, as
well as a TEMPO group for storms moving through the area
between 09Z and 12Z that could drop conditions. There are also
chances that KITH and KBGM see a rogue thunderstorm mainly
Sunday during the day, with PROB30 groups added to include that
chance. Confidence is low due to poor consensus in model
guidance, where they handled the evolution of a storm complex
poorly, and opted for PROB30 groups. With warmer air riding in
aloft on west to southwest winds overnight, a strong temperature
inversion sets up which will lead to LLWS for all terminals
except AVP overnight until Sunday morning. So we have LLWS in
these terminals.
Surface winds will be mainly west to southwest 5 to 10 knots
gusting toward 20 knots through the period.
Outlook...
Sunday night...VFR.
Monday thru Tuesday...High pressure with VFR expected.
Wednesday and Thursday....Chances for scattered showers and
thunderstorms around with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from noon today to 8 PM EDT Wednesday for
PAZ038>040-043-044-047-048-072.
NY...Heat Advisory from noon today to 8 PM EDT Wednesday for NYZ009-
015>018-022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...AJG
LONG TERM...AJG
AVIATION...KLHazardous weather outlook, Jun 21, 6:01 PM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 601 PM EDT Sat Jun 21 2025 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-222215- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 601 PM EDT Sat Jun 21 2025 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON SUNDAY TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. There is a marginal to slight risk for severe storms late tonight into Sunday. Storms could produce strong to damaging winds and some hail. Confidence remains low on the track of any storm complexes during this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heat index values in the upper 90s to low 100s are forecast with little relief at night due to elevated humidity. Monitor the forecast for details in coming days on this potential for a significant heat wave. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS.
In the hours before
Local storm report, Jun 22, 3:37 AM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
337 AM EDT Sun Jun 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM Tstm Wnd Dmg 3 SSE Point Rock 43.34N 75.52W
06/22/2025 Oneida NY 911 Call Center
Tree and wires down over Harris Road.
&&Local storm report, Jun 22, 3:39 AM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
339 AM EDT Sun Jun 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM Tstm Wnd Dmg 1 SSW Glenmore 43.35N 75.63W
06/22/2025 Oneida NY 911 Call Center
Tree on house.
&&Local storm report, Jun 22, 3:40 AM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
340 AM EDT Sun Jun 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM Tstm Wnd Dmg Taberg 43.30N 75.61W
06/22/2025 Oneida NY 911 Call Center
Tree and wires down on Water Street.
&&Local storm report, Jun 22, 3:41 AM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
341 AM EDT Sun Jun 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM Tstm Wnd Dmg 1 SE Taberg 43.29N 75.61W
06/22/2025 Oneida NY 911 Call Center
Wires down on John Street.
&&Local storm report, Jun 22, 3:45 AM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
345 AM EDT Sun Jun 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM Tstm Wnd Dmg 2 NE Camden 43.36N 75.72W
06/22/2025 Oneida NY 911 Call Center
Trees and wires down over Wescott Hill Road.
&&Local storm report, Jun 22, 3:51 AM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
351 AM EDT Sun Jun 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM Tstm Wnd Dmg 2 WSW Griffiss Afb 43.22N 75.45W
06/22/2025 Oneida NY 911 Call Center
Numerous trees down across roads, homes, and
wires down, across Rome NY.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albany, NY (KALY), 00:00Z
8.0 hours before the tornado, 136 km from the path. June 22, 2025.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -29 J/kg
- Surface CAPE
- 739 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 7.5 K/km
Albany, NY (KALY), 12:00Z
4.0 hours after it, 136 km from the path. June 22, 2025.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -374 J/kg
- Surface CAPE
- 34 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 413 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Griffiss AFB / Rome (RME), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2025 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are
The other tornadoes of June 22, 2025
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.